Thunderstorm Wind, Portage
- When
- May 28, 2:51 PM EST
- Where
- Portage County, 0.69 mi S of Charlestown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.160, -81.150
A tree was blown down blocking a road.
An area of low pressure over Ohio drifted northeast driving a weak cold front south into the area in the evening. A lake breeze set up a convergence zone inland which enhanced storm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure over Ohio drifted northeast driving a weak cold front south into the area in the evening. A lake breeze set up a convergence zone inland which enhanced storm development. Scattered thunderstorms produced damaging winds across northern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 2:18 PM EST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 318 PM EDT Tue May 28 2019 .SYNOPSIS... Low pressure over the region will drift northeast tonight driving a weak cold front south into the area this evening. The front will stall in the area tonight and Wednesday as waves of low pressure move east along the boundary. The front will finally drop south of the area behind low pressure Thursday. High pressure will build in for Friday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... Low pressure just north of Lake Erie will move east this evening and in its wake, a cold front will move south into the area. The front is currently in sern lwr MI into central Indiana. There is however, convergence set up across the inland counties from near the FDY area ene, enhanced across nern OH and nwrn PA by the lake breeze. Thunderstorms have developed along this convergence zone. Currently surface based CAPES are around 3500j/kg. Thermodynamics support large hail and strong downburst winds. Shear support steady state, rotating storms especially east half of the area. Expect strong to severe thunderstorms to continue to spread east across the area into early evening. Overnight convection should tend to drift sse and weaken through the late evening. After midnight the HRRR shows convection moving back toward the area from the west along the stalled out boundary. The HRRR takes most of this north more across the lake and possibly affecting some of the northwestern counties. Towards morning another wave will be moving east through northern Indiana toward northwestern OH. Wednesday this stalled front will be across the area and models show another weak impulse moving east along the front during the day. Would expect redevelopment with the more favored area across the southern and eastern counties. Will need to keep chance pops going through Wednesday night. Towards morning Thursday however will increase pops back to likely in the west as another low approaches from the west. Highs Wednesday from north 70 north to near 80 far south. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Thursday will likely be another active weather day over the forecast area. A shortwave trough over the central CONUS will propagate east into the Great Lakes region and get absorbed into a larger trough over the eastern CONUS. At the surface a low will enter Ohio and move east across the forecast area. With good forcing expected over the region along with decent instability and moisture and some good jet dynamics, showers and thunderstorms are likely on Thursday and some severe storms may be possible. Have continued with the high likely PoPs, but have not gone to categorical as there are coverage concerns at this time. There are some timing issues still at this time, but Thursday will be yet another day to watch in what is an active weather week. High pressure will emerge over the eastern Great Lakes on Friday behind Thursday's low. Light northerly flow, some slight cold air advection, and sinking air entering the region will keep temperatures near to perhaps a couple degrees below normal. && .LONG TERM /SATURDAY THROUGH MONDAY/... Will continue with a fairly generic forecast for the weekend. Northwest flow sets up over the region with the best energy aloft on Saturday and again on Monday afternoon. Have the highest PoPs during those time periods, but nothing more than scattered showers and thunderstorms. While northwest flow will persist over the region, not too much appears to be in place to alter temperatures to far above or below normal. && .AVIATION /18Z Tuesday THROUGH Sunday/... Showers and thunderstorms will continue to track across northern Ohio and nwrn PA into the evening along and ahead of a weak cold front dropping into the area from the north. Some storms may be severe with strong gusty winds and hail through early evening. Expect CIGS to be low VFR, mostly under 5kft, through the afternoon and evening with IFR/LIFR expected within thunderstorms. The favorable area of thunderstorm development will tend to drift south into the evening with a likely break mid/late evening. Guidance suggests more showers and storms approach from the west after 06z-08z with additional development to be expected into the morning Wednesday. CIGS overnight however should drop to MVFR with the front across the region and very moist air in place. No big change for Wednesday and a mix of VFR down to IFR in weather. OUTLOOK...Non-VFR possible for periods of time through Thursday. && .MARINE... A cold front will push south of the lake tonight and flow will shift winds around to the north and then northeast. The front then lingers over the area on Wednesday and may try to move back north to the southern lakeshore, but flow will likely remain light out of the northeast. The front remains over the area on Thursday and low pressure will move northeast towards the lake on Thursday night. Winds will flip around to the southwest and then west with this system moving through the region. High pressure emerges over the area on Friday and light northerly flow and dry weather on the lake will allow for Friday to be the best marine weather day of the period. A weak front enters the basin for Saturday and winds may shift around to the northwest by Saturday night. At this time, not expecting any marine headlines on the lake. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...TK NEAR TERM...TK SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...TK MARINE...Mitchell/Sefcovic
Hazardous Weather Outlook National Weather Service Cleveland OH 159 PM EDT Tue May 28 2019 LEZ142>149-OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003- 291800- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 159 PM EDT Tue May 28 2019 ...SEVERE THUNDERSTORM WATCH 273 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk for severe thunderstorms on Wednesday. The main threats will be large hail and damaging thunderstorm winds. There is also a marginal risk for Thursday away from the lake. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ061-162>169-291800- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 159 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Cleveland radar (KCLE), 66 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
9 hail, 8 thunderstorm wind. Local standard time, as filed.
A tree was blown down blocking a road.
A large tree was blown down on State Route 515.
A large tree was blown down on County Road 651 and County Road 160.
A large tree fell on to a car.
Several large tree limbs and power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827612, 827603, 827604, 827605, 827606, 827613, 827614, 827607, 827608, 827609, 827610, 827611, 827615, 827617, 827618, 827619, 827616.